South Dakota, 2009

Flooding in South Dakota, February 10 to 15, 2009

February 10 to 15, 2009 · NWS UNR · 2 events in 2 counties and zones

Several ice jams on the White River caused flooding from one mile west of US Highway 83 to the Missouri River. One home and several fields along the river were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several ice jams on the White River caused flooding from one mile west of US Highway 83 to the Missouri River. One home and several fields along the river were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 10, 11:05 AM CST, 25 minutes earlier.

Area forecast discussion, Feb 10, 11:05 AM CST, 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 AM MST TUE FEB 10 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
NORTHERN MN. PRESSURE GRADIENT STILL RATHER TIGHT ACROSS MOST OF THE
NORTHERN PLAINS. UPPER LEVEL ANALYSIS SHOWS STACKED LOW OVER
NORTHERN MN. REGIONAL RADARS STILL SHOW SOME LIGHT SNOW/FLURRIES
OVER ZIEBACH AND PERKINS COUNTIES. WRAP AROUND CLOUDINESS STILL
COVERS MOST OF THE CWA...WITH SOME CLEARING SKIES ACROSS FAR
SOUTHERN SD. WINDS ARE STRONG ACROSS THE NORTHERN AND EASTERN CWA.

HAVE CANCELLED REMAINDER OF WARNING FOR PERKINS AND ZIEBACH COUNTIES
AS GENERAL ACCUMULATING SNOW HAS COME TO AN END. SOME BLOWING SNOW
WILL CONTINUE INTO THE AFTERNOON...BUT WINDS WILL GRADUALLY DIMINISH
AS THE DAY WEARS ON. ELSEWHERE...SKIES WILL BE VARIABLY
CLOUDY...WITH MOST SUNSHINE EXPECTED ACROSS FAR SOUTHERN SD. HAVE
ADDED A SLIGHT CHANCE FOR SNOW SHOWERS ACROSS THE NORTHERN
HILLS...BUT LOOKS LIKE ANYTHING THAT DEVELOPS WILL BE ON THE LIGHT
SIDE AS DRIER AIR CONTINUES TO MOVE IN. HIGHS WILL MOSTLY BE IN THE
30S...WITH 40S ACROSS MOST OF SOUTHERN SD. WINDS WILL GRADUALLY
DECREASE DURING THE MID TO LATE AFTERNOON AS LOW MOVES FURTHER AWAY
FROM THE REGION. UPDATES HAVE BEEN SENT.

PREVIOUS DISCUSSION...10Z SURFACE ANALYSIS HAS DEEP LOW PRESSURE
CENTER OVER WESTERN MINNESOTA. TEMPERATURES ARE MAINLY IN THE
30S...AND WINDS ARE OUT OF THE WEST NORTHWEST AT 15 TO 30 MPH. BACK
EDGE OF SNOW SHIELD RUNS ROUGHLY FROM BUFFALO TO PHILIP...AND SLOWLY
SHIFTING EAST. UPPER LEVEL ANALYSIS HAS DEEP TROF OVER THE WESTERN
CONUS WITH ONE LOW CENTER OVER WESTERN MINNESOTA...AND ANOTHER
TRACKING EAST ACROSS NORTHERN ARIZONA AND SOUTHERN UTAH.

PRECIPITATION OVER PARTS OF NORTHWEST SOUTH DAKOTA SHOULD COME TO
AN END EARLY THIS MORNING AS THE LOW PRESSURE SYSTEM SHIFTS TO THE
NORTHEAST. FAIRLY TIGHT PRESSURE GRADIENT WILL REMAIN OVER
NORTHWEST SOUTH DAKOTA...COMBINED WITH SOME WEAK COLD ADVECTION
AND PRESSURE RISES...SHOULD KEEP WINDS IN THE 20 TO 35 MPH RANGE
FOR MOST OF THE DAY. CLOUD COVER SHOULD GRADUALLY DECREASE FROM
WEST TO EAST LATE THIS AFTERNOON AND OVERNIGHT. A WEAK SHORTWAVE
CROSSING THE NORTHERN PLAINS LATE TONIGHT MAY PRODUCE SOME VERY
LIGHT SNOW OVER NORTHEAST WYOMING AFTER MIDNIGHT.

WEAK UPPER LEVEL RIDGING SHOULD KEEP THE AREA MAINLY DRY WITH
SEASONABLE TEMPERATURES FOR WEDNESDAY AND THURSDAY. THE NEXT WEAK
SHORTWAVE WILL APPROACH THE AREA ON THURSDAY AND GIVE SOUTHWEST
PORTIONS OF THE FORECAST AREA A CHANCE OF SNOW THURSDAY NIGHT.

EXTENDED...A FAST MOVING UPR WAVE EMBEDDED IN ZONAL FLOW WILL MOVE
ACROSS CNTRL PLAINS FRI AND BRING ANOTHER CHANCE FOR SNOW...ALTHOUGH
IT APPEARS THE BEST CHANCE SHOULD BE JUST TO OUR SOUTH. LONGER RANGE
GUIDANCE QUITE DIVERGENT IN THEIR SOLUTIONS FOR THE WEEKEND SO WILL
NOT MAKE ANY BIG CHANGES TO THE FCST. TEMPS THROUGH THE PD SHOULD
REMAIN NEAR TO SLIGHTLY BELOW AVERAGE.

&&

.AVIATION...MVFR-IFR CIGS/VSBY ALONG AND EAST OF A LINE FROM
KHEI-KD07-KPIR...WITH CONDITIONS IMPROVING THROUGH THIS AFTERNOON.
VFR CONDITIONS ELSEWHERE THROUGH THE DAY. GUSTY NORTHWEST WINDS WILL
CONTINUE ACROSS WRN SD THROUGH THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Feb 10, 11:05 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 AM MST TUE FEB 10 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1005 AM MST (1105 AM CST) TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME AREAS OF BLOWING SNOW WILL CONTINUE ACROSS PORTIONS OF NORTHWEST
SOUTH DAKOTA THROUGH THE AFTERNOON...ESPECIALLY NEAR THE NORTH
DAKOTA BORDER. WINDS WILL GRADUALLY DECREASE DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Feb 10, 10:17 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
932 PM MST MON FEB 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             5 E PORCUPINE           43.24N 102.23W
02/09/2009  E0.5 INCH        SHANNON            SD   TRAINED SPOTTER

            SNOWING HEAVY.

0414 PM     SNOW             UNION CENTER            44.56N 102.67W
02/09/2009  E0.5 INCH        MEADE              SD   TRAINED SPOTTER

            MODERATE SNOW

0435 PM     SNOW             2 NE DEADWOOD           44.40N 103.70W
02/09/2009  M2.5 INCH        LAWRENCE           SD   CO-OP OBSERVER

            SNOWING SINCE 1100 AM MST.

0455 PM     SNOW             LEAD                    44.35N 103.77W
02/09/2009  M3.0 INCH        LAWRENCE           SD   CO-OP OBSERVER

0500 PM     SNOW             DOWNTOWN SPEARFISH      44.50N 103.86W
02/09/2009  E1.0 INCH        LAWRENCE           SD   CO-OP OBSERVER

            MODERATE SNOW

0652 PM     SNOW             2 NE DEADWOOD           44.40N 103.70W
02/09/2009  M4.0 INCH        LAWRENCE           SD   CO-OP OBSERVER

0655 PM     SNOW             10 WSW RED ELM          45.00N 101.98W
02/09/2009  M1.0 INCH        ZIEBACH            SD   TRAINED SPOTTER

0708 PM     SNOW             3 SE HEREFORD           44.35N 102.84W
02/09/2009  E2.0 INCH        MEADE              SD   TRAINED SPOTTER

0713 PM     SNOW             16 SW LEAD              44.19N 104.00W
02/09/2009  E3.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

0800 PM     SNOW             SUNDANCE                44.40N 104.37W
02/09/2009  E1.0 INCH        CROOK              WY   TRAINED SPOTTER

0809 PM     SNOW             DOWNTOWN SPEARFISH      44.50N 103.86W
02/09/2009  E3.0 INCH        LAWRENCE           SD   LAW ENFORCEMENT

0820 PM     SNOW             3 SSE LUDLOW            45.79N 103.36W
02/09/2009  M2.0 INCH        HARDING            SD   CO-OP OBSERVER

0820 PM     SNOW             HOOVER                  45.11N 103.27W
02/09/2009  M2.0 INCH        BUTTE              SD   CO-OP OBSERVER

0918 PM     SNOW             10 WSW RED ELM          45.00N 101.98W
02/09/2009  M3.0 INCH        ZIEBACH            SD   TRAINED SPOTTER

            VISIBILITY BELOW ONE HALF MILE AT TIMES OVER THE PAST TWO
            HOURS. WINDS ESTIMATED AT 25 TO 30 MPH.

&&

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mellette

When
February 10, 11:30 AM CST to February 15, 9:00 AM CST
Where
Mellette County, 11.37 mi N of White River to 16.25 mi NNE of White River
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
43.732, -100.709

Flood, Tripp

When
February 10, 11:30 AM CST to February 15, 9:00 AM CST
Where
Tripp County, 21.24 mi NW of Ideal to 13.13 mi NNW of Witten
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
43.723, -100.230

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164213, 173002.